Steroid medications mimic a natural hormone in the body called glucocorticoid, which suppresses immune system processes that trigger inflammation, the sources of many autoimmune and chronic disease.
In 1948, glucocorticoid was first used for a chronic inflammatory disease, rheumatoid arthritis, which causes joint deformity and chronic pain. Two years later, the American physician behind the breakthrough therapy was one of the winners of the Nobel Prize. Steroids have been prescribed for many other conditions since then. One steroid, dexamethasone, has been used for people with severe cases of covid-19 and President Trump was given it when he was hospitalized for the disease in October.
My story starts in 1977. I was finishing my senior year as a biology major at Cornell University when I was diagnosed with Crohn’s disease, a form of inflammatory disease in which the body’s immune system attacks the gastrointestinal tract. I had a relatively mild case — transient pain, causing me to rush to the nearest ladies’ room, and find some blood in the bowl — and so I was able to finish my final year on time and begin a PhD program in evolutionary biology that summer.
My predoctoral project entailed measuring the jaw muscles of tadpoles using jewelers’ tools and a dissecting microscope. Within weeks, though, I had a “flare” in the parlance of gastroenterology — I felt weak and was having increased bouts of blood-streaked diarrhea. In mid-October, I spent five days at the hospital where my symptoms resolved on a daily regimen of 60 mg of the potent steroid prednisone.
I was discharged on 60 mg per day and felt fine for a week. But soon my brain began to feel like cotton wrapped in yards of gauze. I tried to study for an upcoming quiz but I couldn’t concentrate.
I next developed receptive aphasia — a condition that makes it hard to comprehend spoken or written language. I spent 10 minutes staring at the word “rugged” and thinking “past tense of rug?” I could not understand what anyone said to me.
I slept 14 hours a day, and I ate ravenously (a steroid side-effect, I later learned) or whimpered on my bed. I sometimes wandered, trancelike, through the south side of Chicago. I felt like I was going mad and wanted to kill myself but fortunately didn’t have the energy.
I finally called my doctor, sobbing that I was losing my mind. He tried to calm me. “You’re having a side-effect from high-dose prednisone,” he said. Why, I wondered, hadn’t he told me this sooner?
After a month’s treatment with high-dose prednisone, which controlled the gastrointestinal symptoms, he began to taper the dose by 10 mg per week. This protracted-taper is routine after several weeks of taking a steroid: One must be slowly eased off even low doses of the medicine because it suppresses the bodies’ natural production of glucocorticoid that can take weeks to revive. Abruptly stopping the prednisone can lead to severe vomiting, low blood pressure, mental confusion or even coma.
I swallowed my last prednisone pill in January 1978 after 10 weeks — four on steroids, six to reduce the dose. Only then did I finally feel normal — except I had lost passion for graduate study in evolutionary biology.
I could not stop thinking about some young person, perched on the ledge of her first psychotic break, feeling much like I did on prednisone, asking one of the most poignant questions in medicine: “What is happening to me?”
But unlike me, a temporary casualty of steroid-induced derangement, she might forever be at the mercy of her innate and wayward neurophysiology. So, I went to medical school to become a psychiatrist, leaving behind the tadpoles I’d been studying for my PhD.
I had intermittent but mild Crohn’s flares over the next years. The last time I took prednisone was in February 1992, when I was a 36-year-old assistant professor of psychiatry at Yale. My doctor prescribed 20 mg a day and planned to taper as soon as possible. Even so, within a few days, I felt shaky from within.
I imagined my organs made of aspic. But this time, instead of descending into darkness, I traveled to the sunny uplands of hypomania, full of energy and elation. I wrote a talk and finished a paper in a single afternoon,
Shortly after that, I drove to a supermarket one freezing night. After leaving the store, instead of going straight to my car, where I had left my coat, I stopped at the pay phone outside. I had to tell my friend Steve about a revelation I’d just had.
“Steve, oh my God, the yellow foods, you know, the potato salad, pasta salad and cheeses? They were on the left and right sides of the display case!” I marveled, as if having just uncovered a lost civilization.
On the drive home, I listened to big band music. I had no idea where it was coming from as my car radio had been stolen a month ago. Still, what I heard was “real” to me. Only it wasn’t vibrations from horn instruments that my ears were transmitting to my brain. My steroid-addled auditory cortex had interpreted the drumming of my tires on macadam as the jazz song “Sunrise Serenade.” To paraphrase the late neurologist Oliver Sacks, I was the woman who mistook the I-95 for the Glenn Miller Orchestra.
Soon, my doctor had me taper the steroids — they had done their job of controlling the flare — and I floated back to earth. He started me on a new anti-inflammatory drug that I took for six months. My symptoms, rather miraculously, never returned.
Looking back on that first 1977 episode, I’m stunned how my doctor failed to tell me what high-dose steroids could do to my brain. I hope that my experience was a lesson — and a warning — to him.
Millions of adults take steroid medications for months or years, mostly to treat chronic immune system disorders. Among those on high doses (about 40 mg per day or more), between 5 and 18 percent experience significant “mental status changes,” as we call them.
Patients should know of the possibility and be reassured that the effects will resolve with a lower dose. If the dose cannot be lowered safely, psychiatric medications can help.
Not everyone, of course, has a harrowing experience on steroids. And, I admit, I am grateful for my ordeal as it brought me to such a rewarding profession. But for others, there may not be an upside to a frightening side effect.
Sally Satel is a visiting professor of psychiatry at Columbia University’s Vagelos College of Physicians and Surgeons and a resident scholar at the American Enterprise Institute, where she works on mental health and substance abuse policy and political trends in public health and medicine.